|PEP and cold (rhinovirus)
Feb 4, 2012
My little brother is undergoing PEP treatment at the moment (all should be as fine as possible, started 48 hours after exposition; unfortunately the other guy was tested positive, so we're all worried). Now he's suffering from a mild cold. He of course thinks the worst. I doubt this, but even if it's not first symptoms, I don't understand how a rhinovirus should survive the broadband antiviral medication he's undergoing!? Thank you for your time.
| Response from Dr. Young
Hello and thanks for posting.
The simple answer to your question is that medications that treat HIV are very narrow in their antiviral spectrum (with the exception that some HIV medications do treat hepatitis B). So, the fact that your brother might have a rhinovirus infection might not be surprising, since HIV medications won't prevent other viral infections.
I hope that helps and that your brother stays well. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.